Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 179, NWS St. Louis, MO

October 14, 20175 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 14, 2017, 9:21 PM CDT for 5 counties in Missouri. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 9:21 PM CDT (02:21 UTC)
Expired
Oct 14, 2017, 10:00 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 9:46 PM CDTTSTM WND DMGCalifornia, MODISPATCH REPORTS A TREE OVER POWERLINES IN CALIFORNIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KLSX 150221
SVRLSX
MOC007-019-027-051-135-150300-
/O.NEW.KLSX.SV.W.0179.171015T0221Z-171015T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
921 PM CDT SAT OCT 14 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cole County in central Missouri...
  Boone County in central Missouri...
  Western Audrain County in central Missouri...
  Northwestern Callaway County in central Missouri...
  Moniteau County in central Missouri...

* Until 1000 PM CDT.

* At 921 PM CDT, severe thunderstorms were located along a line
  extending from near Fayette to near Rocheport to 6 miles west of
  Tipton, moving east at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Columbia, Mexico, California, Centralia, Ashland, Tipton, Columbia
  Regional Airport, Hallsville, St. Martins, Sturgeon, Russellville,
  Jamestown, Clarksburg, Centertown, Rocheport, Easley, Murry,
  McGirk, Midway and Harrisburg.

This includes Interstate 70 in Missouri between exits 115 and 144.
 
This also includes  Rock Bridge State Park, Finger Lakes State Park,
and Jewell Cemetery Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central and
northeastern Missouri.

LAT...LON 3869 9284 3868 9262 3892 9250 3898 9257
      3901 9256 3924 9243 3925 9231 3935 9231
      3934 9192 3922 9173 3851 9235 3852 9275
      3860 9284
TIME...MOT...LOC 0221Z 249DEG 55KT 3908 9265 3894 9263 3862 9290 

HAIL...<.75IN
WIND...60MPH
 
$$

TES
2 follow-up statements
567 
WWUS53 KLSX 150249
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
949 PM CDT SAT OCT 14 2017

MOC007-019-027-051-135-150300-
/O.CON.KLSX.SV.W.0179.000000T0000Z-171015T0300Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
949 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN COLE...BOONE...WESTERN AUDRAIN...NORTHWESTERN
CALLAWAY AND MONITEAU COUNTIES...

At 947 PM CDT, severe thunderstorms were located along a line
extending from near Centralia to 6 miles east of Hallsville to
Ashland, moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Columbia, Mexico, California, Centralia, Ashland, Tipton, Columbia
Regional Airport, Hallsville, St. Martins, Sturgeon, Russellville,
Jamestown, Clarksburg, Centertown, Rocheport, Easley, Murry, McGirk,
Midway and Harrisburg.

This also includes  Rock Bridge State Park, Finger Lakes State Park,
and Jewell Cemetery Historic Site.
 
This includes Interstate 70 in Missouri between exits 115 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central and
northeastern Missouri.

LAT...LON 3869 9284 3868 9262 3892 9250 3898 9257
      3901 9256 3924 9243 3925 9231 3935 9231
      3934 9192 3922 9173 3851 9235 3852 9275
      3860 9284
TIME...MOT...LOC 0247Z 240DEG 69KT 3926 9212 3913 9210 3878 9229 

HAIL...<.75IN
WIND...60MPH
 
$$

TES
096 
WWUS53 KLSX 150305
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1005 PM CDT SAT OCT 14 2017

MOC007-019-027-051-135-150314-
/O.EXP.KLSX.SV.W.0179.000000T0000Z-171015T0300Z/
Cole MO-Boone MO-Audrain MO-Callaway MO-Moniteau MO-
1005 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE...BOONE...
WESTERN AUDRAIN...NORTHWESTERN CALLAWAY AND MONITEAU COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A tornado watch remains in effect until 100 AM CDT for central and
northeastern Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3869 9284 3868 9262 3892 9250 3898 9257
      3901 9256 3924 9243 3925 9231 3935 9231
      3934 9192 3922 9173 3851 9235 3852 9275
      3860 9284
TIME...MOT...LOC 0304Z 249DEG 55KT 3935 9182 3922 9180 3887 9199 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:08 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 14, 6:08 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CDT Sat Oct 14 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 314 PM CDT Sat Oct 14 2017

A few showers and thunderstorms were moving through parts of
northeast MO and west central IL this afternoon, just south of a
warm front and ahead of weak southwest flow shortwaves.  Relatively
strong and gusty south-southwesterly surface and low level winds
south of the warm front have lead to unseasonably warm temperatures
this afternoon, topping out around 90 degrees in the St Louis metro
area.  An upper level trough over the northern Plains will move
eastward into the Great Lakes region Sunday morning and send a
strong cold front southeastward through our forecast area tonight. A
line of storms is expected along this front which will sweep
southeastward through our area later this evening and overnight.
Some of the storms may be severe this evening across northeast into
central MO and west central IL with the most likely threat being
damaging winds.  The wind shear will be favorable for severe storms
due to a strong southwesterly low level jet and a strong mid level
wind max in the base of the upper level trough. The instability
early this evening will also be favorable for mid October with
surface CAPE values of 1500 to 2000 J/Kg across this area.  This
line of storms should gradually weaken late tonight due to weakening
instability as the storms move into east central and southeast MO
and southwest IL.  Lingering showers should continue across
southeast MO and southwest IL Sunday morning, followed by clearing
skies. Strong and gusty northwesterly surface winds will bring much
cooler and drier air into northeast and central MO and west central
IL late tonight and the rest of our area Sunday.  It will feel much
different and more like Fall Sunday with below normal highs forecast
plus windy conditions will make it feel colder.

GKS

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 314 PM CDT Sat Oct 14 2017

The synoptic pattern at the start of the long term period will
feature a trough sliding across much of the Great Lakes and Midwest
regions.  This will promote northwesterly upper-level flow over the
region through the middle of next week, before the flow turns more
zonal and eventually southwesterly by the middle/end of next week.

It appears to be a fairly quiet long term period, as an area of
sprawling high pressure moves into the central part of the country.
Much cooler temperatures are expected Sunday night into Monday. In
fact, given the expected mainly clear skies and light winds, some
areas may dip into the upper 30s Monday morning. This may promote
some patchy frost in a few of the typically cool areas, but a
widespread frost looks unlikely at this time.

Temperatures will slowly warm through next week as the surface ridge
slowly meanders east and the surface flow turns southerly.
Temperatures will warm through the 70s each day, perhaps approaching
the 80s by Friday of next week. It will be dry through much of the
period, although a cold front may approach the area by Saturday
bringing a chance for some showers. However, these is high
uncertainty regarding this front thus went with an ensemble approach
for now.

KD

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 550 PM CDT Sat Oct 14 2017

A cold front extending from a surface low over central IA
southwest into the OK Panhandle will drop southeastward through
the taf sites tonight. A line of thunderstorms along the front will
move southeastward through UIN and COU later this evening and
through the St Louis metro area late tonight. There may be strong
winds with the storms in UIN and COU. A strong southwesterly low
level jet will lead to LLWS conditions in the taf sites late this
evening and overnight. Lingering showers will shift southeast of
UIN and COU by early Sunday morning, and southeast of the St Louis
metro area by late morning. There will be a band of MVFR cigs
which will move through the taf sites late tonight and early
Sunday morning along and just behind the cold front. Gusty south-
southwest surface winds will veer around to a northwesterly
direction late tonight after fropa and will be strong and gusty
through Sunday morning due to a tight surface pressure gradient.

SPECIFICS FOR KSTL: A cold front extending from a surface low over
central IA southwest into the OK Panhandle will drop southeastward
through the STL area late tonight. A line of thunderstorms along
the front will move southeastward through the STL area late
tonight, beginning around 07-08Z. A strong southwesterly low
level jet will lead to LLWS conditions in the STL area late this
evening and overnight. Lingering showers will shift southeast of
the STL area by late Sunday morning. There will be a band of MVFR
cigs which will move through the STL area late tonight and early
Sunday morning along and just behind the cold front. Gusty south-
southwest surface winds will veer around to a northwesterly
direction late tonight/early Sunday morning after fropa and will
be strong and gusty through Sunday morning due to a tight surface
pressure gradient.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 14, 3:28 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Sat Oct 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
328 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Numerous severe thunderstorms are possible this evening into the
early overnight hours, mainly across portions of central and
northeastern Missouri and west-central Illinois. The main threat
will be damaging winds. Large hail and isolated tornadoes will be
secondary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight for portions of
northeastern and central Missouri and west-central Illinois.

KD

In the hours before

Special weather statement, Oct 14, 5:30 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service St Louis MO
530 PM CDT SAT OCT 14 2017

MOZ018-019-142300-
Knox MO-Lewis MO-
530 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND NORTHERN
LEWIS COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colony, moving northeast at 65 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
La Belle, Knox City and Colony.

A tornado watch remains in effect until 100 AM CDT for northeastern
Missouri.

LAT...LON 4026 9195 4026 9193 4025 9150 4021 9151
      4007 9205 4024 9214 4030 9197 4030 9195
TIME...MOT...LOC 2230Z 240DEG 55KT 4020 9199

Britt
Special weather statement, Oct 14, 7:13 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service St Louis MO
713 PM CDT SAT OCT 14 2017

MOZ018-019-150045-
Knox MO-Lewis MO-
713 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
NORTHWESTERN LEWIS COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edina, moving east at 65 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edina, Greensburg, Colony and Baring.

A tornado watch remains in effect until 100 AM CDT for northeastern
Missouri.

LAT...LON 4030 9195 4026 9195 4026 9193 4025 9150
      4011 9222 4029 9227 4031 9220
TIME...MOT...LOC 0013Z 256DEG 54KT 4022 9214

Britt
Special weather statement, Oct 14, 8:03 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service St Louis MO
803 PM CDT SAT OCT 14 2017

MOZ026-027-034-150145-
Marion MO-Monroe MO-Shelby MO-
803 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION...SOUTHERN
SHELBY AND MONROE COUNTIES UNTIL 845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving east at 65 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monroe City, Shelbina, Paris, Madison, Maud, Woodlawn, Granville,
Hunnewell, Holliday, Stoutsville, Florida, Duncans Bridge and Indian
Creek.

This also includes  Union Covered Bridge Historic Site and Mark Twain
Lake Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 100 AM CDT for central and
northeastern Missouri.

LAT...LON 3963 9230 3976 9171 3938 9172 3934 9225
      3935 9231
TIME...MOT...LOC 0103Z 252DEG 56KT 3952 9222

Britt
Local storm report, Oct 14, 8:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             PARIS                   39.48N  92.00W
10/14/2017  E0.70 INCH       MONROE             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700623

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:13 PM CDTSpecial Weather StatementLSXKnox32 min
Oct 14, 8:03 PM CDTSpecial Weather StatementLSXMonroe42 min
Oct 14, 8:15 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby45 min
Oct 14, 8:40 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls50 min
Oct 14, 9:59 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Cole, Gasconade, Moniteau and 2 more46 min
Oct 14, 10:16 PM CDTSpecial Weather StatementLSXPike, Ralls44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.